Ask an expert
Question

10 Aug 2010

Antibiotic
Hey Doc

I was recently on antibiotic and i understand that it cancels our the contraceptive pill (nordette). i was on the antibiotic from Monday 12 July till Friday the 16th. The Monday following i got a very strange period, which disappeared every now and then, and the Tuesday morning my husband and i had sex, and the period never came back. Now what i want to know is, do you think its possible to have fallen pregnant that time if I started the antibiotic the Monday before? how long does the antibiotic take to cancel out the pill? I am now on my last row of cream tablets and should start my normal period by next week this time… 
thanks!
Answer 378 views
Expert
CyberDoc
Cyberdoc

01 Jan 0001

Hallo Paranoid
Not all antibiotics are risky, but the general rule to follow is: if you use an antibiotic while on the pill, rather use extra protection like using condoms until your next menstruation. The antibiotics interfere with the absorbtion of the pill, causing possible low levels of hormones, which may lead to ovulation, or break-through bleeds.
dr Bets
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.